Benadryl Challenge To Be Avoided Health Experts

There’s now a new dangerous social media trend, Benadryl Challenge making national headlines and claiming the life of one person already.

Do you remember the Tide Pod Challenge? It was a social media challenge where children recorded themselves eating Tide Pods laundry detergency, which could prove to be lethal.

There’s now a new dangerous social media trend, Benadryl Challenge making national headlines and claiming the life of one person already.

Health experts in the Ohio Valley are pleading with children and parents to avoid the Benadryl Challenge.

It all started on the social media app TikTok. The challenge consists of users challenging each other to take large amounts of Benadryl or diphenhydramine.

The goal of the social media challenge: for users to guess how much Benadryl they took and to reach a state of hallucination.

A 15-year-old girl from Oklahoma died after overdosing from the drug and dozens of others across the country are being rushed to the ER.

“Never a good idea to take any medicine other than what is prescribed for you,” said Wheeling Hospital Medical Director of Corporate Health Dr. Clark Milton.

Dr. Milton says Benadryl is usually known as a non-fatal drug used to treat simple things like bee stings.

“But when it’s taken in excessive doses, it causes major problems with the central nervous system,” said Dr. Milton. “We used to say you get dry as a bone, red as a beet and mad as a hatter. And the mad as a hatter is the portion that people are looking for, delirium and hallucination, which leads to seizures and potential serious problems.”

Gage: “So it is possible to die from taking Benadryl?”

Dr. Milton: “It is possible. It is unusual, but it is possible.”

If someone overdoses on Benadryl in the City of Wheeling, Fire Chief Larry Helms and his team is there to respond.

“Immediately we’re going to treat their signs and symptoms,” said Helms. “If they’re short of breath we’re going to give them oxygen. We may start fluids to try to dilute the effect.”

But there’s no one magic fix.

“This isn’t a medication that we can give Narcan for and just stop the effect,” said Cheif Helms. “It’s something that’s going to take time.”

Johnson and Johnson, the company that makes Benadryl, told NEWS9’s Gage Goulding in a statement that the use of the prescription drug not as prescribed should not be done.

“The health and safety of people who use our products is our top priority. This online “challenge” is extremely concerning, dangerous and should be stopped immediately. BENADRYL (diphenhydramine) should only be used as directed by the label. Abuse or misuse of this product can lead to serious side effects with potentially long-lasting or even life-threatening consequences. All medications should be kept out of the reach of children at all times. We are working with TikTok and our partners to do what we can to stop this dangerous trend, including the removal of content across social platforms that showcase this behavior.”
Both Chief Helms and Dr. Milton encourage parents to talk with their children and be aware of what they’re doing.

Kids: here’s a message for you.

“Don’t take stupid challenges and be the next victim,” said Dr. Milton. “Be smart. Don’t do dumb things.”

“Kids, If you are trying to impress somebody, this is not the way to do it,” said Chief Helms. “You can cause yourself bodily harm and even death.”

The article is originally published at wtov9.

Leave a Reply

Your email address will not be published. Required fields are marked *

Captcha loading...